Alert archive / Idaho / Wind Advisories in 2015

Wind Advisory 9, NWS Boise, ID

December 3, 201510 counties in Idaho

NWS Boise, ID issued this wind advisory at Dec 3, 2015, 11:50 AM MST for 10 counties in Idaho. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2015, 11:50 AM MST (18:50 UTC)
Expired
Dec 3, 2015, 4:57 PM MST
In force
5 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Canyon County, ID, Elmore County, ID, Gem County, ID, Gooding County, ID, Jerome County, ID, Owyhee County, ID, Payette County, ID, Twin Falls County, ID, Washington County, ID

The radar

The Boise radar (KCBX), 36 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2015-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2015-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WWUS75 KBOI 031850
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
1150 AM MST THU DEC 3 2015

...VERY WINDY ACROSS PARTS OF SOUTHWEST IDAHO TODAY...

IDZ016-030-040300-
/O.NEW.KBOI.WI.Y.0009.151203T1850Z-151204T0300Z/
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
1150 AM MST THU DEC 3 2015

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* WINDS...SOUTHEAST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. 

* TIMING...WINDS WILL PEAK IN THE MID TO LATE AFTERNOON.

* IMPACTS...DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

IDZ012-014-040000-
/O.NEW.KBOI.WI.Y.0009.151203T1850Z-151204T0000Z/
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
1150 AM MST THU DEC 3 2015

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* WINDS...SOUTHEAST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. 

* TIMING...WINDS WILL PEAK IN THE MID AFTERNOON.

* IMPACTS...DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
1 follow-up statement
017 
WWUS75 KBOI 032357
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
457 PM MST THU DEC 3 2015

IDZ012-014-040100-
/O.CAN.KBOI.WI.Y.0009.000000T0000Z-151204T0000Z/
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
457 PM MST THU DEC 3 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BOISE HAS CANCELLED THE WIND
ADVISORY FOR THE TREASURE VALLEY. 

WINDS WILL CONTINUE TO GRADUALLY DIMINISH THIS EVENING.

$$

IDZ016-030-040100-
/O.CAN.KBOI.WI.Y.0009.000000T0000Z-151204T0300Z/
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
457 PM MST THU DEC 3 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BOISE HAS CANCELLED THE WIND
ADVISORY FOR THE WESTERN MAGIC VALLEY AND SOUTHERN TWIN FALLS
COUNTY.

WINDS WILL CONTINUE TO GRADUALLY DIMINISH THIS EVENING.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Dec 3, 11:45 AM MST, 5 minutes earlier.

Area forecast discussion, Dec 3, 11:45 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1145 AM MST THU DEC 3 2015

.DISCUSSION...UPDATE...WIND ADVISORY ISSUED FOR GUSTY WINDS 35 TO
LOCALLY 50 MPH ACROSS THE WESTERN SNAKE RIVER PLAIN FROM AROUND
MARSING EAST TO BOISE UNTIL 5 PM AND FROM BLISS/GOODING SOUTH
TOWARDS JACKPOT UNTIL 8 PM. AREA OF STRONG PRESSURE FALLS AHEAD OF
THE NEXT SYSTEM WILL BRING GUSTY WINDS PEAKING AROUND 2 PM ACROSS
PARTS OF SW IDAHO. /END UPDATE./ PREVIOUSLY...AREA OF
PRECIPITATION BROUGHT MEASURABLE AMOUNTS TO BURNS AND MCCALL AND
WEST OF ONTARIO. POCKETS OF FREEZING RAIN WERE REPORTED OR
FORECAST ALONG THE I-84 CORRIDOR BETWEEN BAKER CITY AND ONTARIO
AND THE TREASURE VALLEY FOOTHILLS INCLUDING MERIDIAN AND EMMETT.
FORECAST WAS UPDATED AROUND 8 AM. GUSTY WINDS UP TO 40 MPH ARE ON
TRACK. NO ADDITIONAL UPDATES. UNSETTLED WEATHER TO CONTINUE.

&&

.AVIATION...GENERALLY VFR. PATCHY MOUNTAIN OBSCURATION AND MVFR
CEILINGS NEAR KBKE KMYL THIS MORNING. SCATTERED SHOWERS MOVING
ACROSS REGION AFTER 00Z/FRI...MOUNTAINS BECOMING OBSCURED. SURFACE
WINDS GENERALLY SOUTHWEST TO SOUTHEASTERLY 15-25KT...WITH GUSTS TO
40KT IN BAKER/TREASURE VALLEY THIS AFTERNOON. WINDS ALOFT AT 10KFT
MSL...SW 40-60KT /EXCEPT SW 55-75KT IN CENTRAL OREGON/ BECOMING SW
35-45KT BY 00Z/FRI.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH FRIDAY...A STRONG UPPER LEVEL TROUGH
IS APPROACHING FROM THE WEST THIS MORNING...WITH THE TROUGH AXIS
COMING ONSHORE TONIGHT AND THEN PASSING THROUGH THE CWA FRIDAY. AS
HEIGHTS FALL TO THE WEST...SURFACE PRESSURE WILL FALL AS WELL AND
A TIGHT PRESSURE GRADIENT WILL DEVELOP. THIS WILL HELP INCREASE
WINDS TODAY ACROSS MUCH OF THE AREA...AND HELP TO WEAKEN OR REMOVE
MUCH OF THE VALLEY INVERSIONS. WE STILL EXPECT THE INVERSION TO BE
ABLE TO HOLD IN THE LOWEST PART OF THE TREASURE VALLEY AND ALSO IN
SHELTERED SMALLER MOUNTAIN-VALLEYS. A WARM FRONT WILL SPREAD VERY
LIGHT PRECIPITATION INTO THE REGION THIS MORNING...ALTHOUGH LATEST
TRENDS ARE FOR EVER-DECREASING AMOUNTS. WITH TEMPS BELOW FREEZING
AT THE SURFACE AND WARMER MOIST AIR MOVING IN ALOFT WITH THE WARM
FRONT...WE WILL AGAIN SEE THE POTENTIAL FOR FREEZING RAIN OVER
PORTIONS OF THE AREA THIS MORNING. WITH AMOUNTS EXPECTED TO BE SO
LIGHT...WE DO NOT ANTICIPATE ANY TRAVEL PROBLEMS AT THIS TIME.
HIGH TEMPS TODAY WILL DEPEND ON WHERE THE INVERSION HOLDS. AS IT
BREAKS...SPECIFICALLY IN MUCH OF THE UPPER TREASURE VALLEY AND IN
MUCH OF SE OREGON...TEMPS WILL BECOME MUCH WARMER THAN IN THE
PAST WEEK. WE ARE FORECASTING HIGHS ABOVE FREEZING FOR THE FIRST
TIME IN OVER A WEEK OVER MOST OF THESE AREAS. THE REAL TROUBLE
SPOT WILL BE IN AND NEAR ADA AND CANYON COUNTIES. LATEST FORECAST
CALLS FOR THE INVERSION TO WEAKEN SIGNIFICANTLY IN ADA COUNTY AND
MOST OF CANYON COUNTY...LEAVING THE EXTREME LOWER TREASURE
VALLEY...IN AND NEAR ONTARIO AND IN PARTS OF NRN HARNEY
COUNTY...IN THE INVERSION THROUGH THIS AFTERNOON. THIS WILL KEEP
TEMPS THERE CLOSE TO FREEZING TODAY...WHICH MOST OF CANYON AND ADA
COUNTIES REACH THE UPPER 30S TO LOWER 40S. TONIGHT THE LEADING
PORTION OF THE LARGE INCOMING TROUGH WILL BE CLOSE ENOUGH TO BRING
AN EVEN BETTER SHOT AT PRECIPITATION...AND THIS WILL LAST THROUGH
FRIDAY AS A COLD FRONT SWEEPS IN AND REMOVES THE LAST OF THE
INVERSION. TEMPS WILL WARM FOR LOWER ELEVATIONS FRIDAY OWING TO
THE REMOVAL OF THE INVERSION...WHILE MID AND HIGHER ELEVATIONS
COOL. TONIGHT AND FRIDAY...PRECIP IS EXPECTED TO BE RAIN IN MOST
OF THE TREASURE VALLEY...WHILE A MIXTURE IS FORECAST FOR THE
WESTERN MAGIC VALLEY AND MUCH OF THE LOWER ELEVATIONS OF SOUTHEAST
OREGON...AND ALSO THE VALLEYS IN BAKER COUNTY.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...ACTIVE WEATHER
PATTERN STILL ON TRACK THROUGH THE EXTENDED PERIOD. MODELS REMAIN
IN FAIRLY GOOD AGREEMENT THROUGH THE WEEKEND THEN BEGIN TO DIVERGE
SUNDAY NIGHT. MODELS STILL DISAGREE ON TIMING AND PLACEMENT OF
PRECIPITATION WITH THE LATEST MODEL RUNS SHOWING A TREND OF
SLOWING DOWN THE TIMING OF PRECIPITATION AS IT MOVES OVER THE
REGION. LINGERING SHOWERS OVER THE CENTRAL MOUNTAINS OF IDAHO
FRIDAY NIGHT AS AN UPPER LEVEL TROUGH CONTINUES TO MOVE TO THE
EAST WITH MOSTLY DRY CONDITIONS OVER THE FORECAST AREA SATURDAY
INTO SATURDAY NIGHT. WITH UNCERTAINTY AS TO WHICH MODEL TIMING OF
PRECIPITATION WILL BE CORRECT WILL KEEP A MENTION OF SLIGHT CHANCE
POPS OVER BAKER COUNTY LATE SATURDAY AFTERNOON INTO SATURDAY
NIGHT. PRECIPITATION WILL SPREAD OVER THE FORECAST AREA SUNDAY AS
THE NEXT UPPER LEVEL TROUGH OUT OVER THE PACIFIC MOVES TOWARDS THE
WEST COAST. WITH SLOWER TIMING OF PRECIPITATION MOVING INTO THE
FORECAST AREA LOOKS LIKE PRECIPITATION WILL HOLD OFF UNTIL SUNDAY
AFTERNOON COMPARED TO SUNDAY MORNING FROM YESTERDAYS MODEL RUNS.
STILL LOOKS LIKE THE BEST CHANCE OF PRECIPITATION WILL BE OVER
NORTHERN ZONES. AS THIS TROUGH MOVES OVER THE PACIFIC NORTHWEST IT
WILL WEAKEN AS IT BREAKS DOWN THE RIDGE WITH A ZONAL FLOW SETTING
UP OVER THE AREA SUNDAY NIGHT. MONDAY THROUGH WEDNESDAY MODELS
DIVERGE ON THEIR SOLUTIONS WITH ONE MODEL SHOWING A WEAK RIDGE
MOVING OVER THE AREA WHILE THE OTHER MODEL SHOWS A WEAK TROUGH.
WITH LOW CONFIDENCE IN THE MODELS WILL TREND TOWARDS A MODEL BLEND
AND MORE OF A ZONAL FLOW OVER THE REGION. THIS WILL KEEP A MENTION
OF POPS OVER THE FORECAST AREA FOR MONDAY THROUGH WEDNESDAY.
DEPENDING ON WHICH MODEL SOLUTION IS RIGHT THERE COULD BE BRIEF
PERIODS OF DRY CONDITIONS BUT WITH THE LOW CONFIDENCE IN THE
MODELS WOULD BE HARD TO TRY AND MENTION IT IN THE FORECAST.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 8 PM MST THIS EVENING IDZ016-030.
     WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON IDZ012-014.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...VM
AVIATION.....KA
PREV SHORT TERM...SP
PREV LONG TERM....JA

Nearby

Wind Advisories in Idaho, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.